Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 8, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 5, 2019, 7:08 PM EDT for Adams County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2019, 7:08 PM EDT (23:08 UTC)
- Expired
- Jul 5, 2019, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Adams County, PA
The radar
The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:45 PM EDT | FLASH FLOOD | Littlestown, PA | WATER FLOWING OVER ROADS |
| Jul 5, 8:10 PM EDT | FLASH FLOOD | 2 Se Germantown, PA | WATER OVER COLLEGE MUD ROAD, ESTIMATED RAINFALL AMOUNT OF 4 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WGUS51 KCTP 052308
FFWCTP
PAC001-060215-
/O.NEW.KCTP.FF.W.0008.190705T2308Z-190706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
708 PM EDT Fri Jul 5 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southeastern Adams County in south central Pennsylvania...
* Until 1015 PM EDT.
* At 707 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Hanover, Littlestown, McSherrystown, Bonneauville, Lake Heritage,
Two Taverns and Gettysburg National Military Park.
Additional rainfall amounts of one to two inches are possible in the
warned area.
This includes the following streams and drainages...Lousy Run...Rock
Creek...Marsh Creek...Plum Run...Trib. to South Branch Conewago Creek
near Mount Misery...Piney Creek...Brush Run...Trib. to Marsh Creek
near Greenmount...Trib. to Alloway Creek...Indian Run...Alloway
Creek...Willoughby Run...Chicken Run...Trib. to South Branch Conewago
Creek near Lefevre...South Branch Conewago Creek...White Run...Plum
Creek...Swift Run and Trib. to South Branch Conewago Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3981 7728 3982 7700 3978 7700 3972 7704
3972 7730
$$
CR1 follow-up statement
359
WGUS71 KCTP 060049
FFSCTP
Flash Flood Statement
National Weather Service State College PA
849 PM EDT Fri Jul 5 2019
PAC001-060215-
/O.CON.KCTP.FF.W.0008.000000T0000Z-190706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams PA-
849 PM EDT Fri Jul 5 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
SOUTHEASTERN ADAMS COUNTY...
At 848 PM EDT, emergency management reported flash flooding is
occurring across portions of the warned area. Flooded roadways were
reported in the Littlestown area.
Some locations that will experience flooding include...
Hanover, Littlestown, McSherrystown, Bonneauville, Lake Heritage, Two
Taverns and Gettysburg National Military Park.
This includes the following streams and drainages...Lousy Run...Rock
Creek...Marsh Creek...Plum Run...Trib. to South Branch Conewago Creek
near Mount Misery...Piney Creek...Brush Run...Trib. to Marsh Creek
near Greenmount...Trib. to Alloway Creek...Indian Run...Alloway
Creek...Willoughby Run...Chicken Run...Trib. to South Branch Conewago
Creek near Lefevre...South Branch Conewago Creek...White Run...Plum
Creek...Swift Run and Trib. to South Branch Conewago Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3981 7728 3982 7700 3978 7700 3972 7704
3972 7730
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:56 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 5, 4:56 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service State College PA 456 PM EDT Fri Jul 5 2019 .SYNOPSIS... Hot and muggy weather will continue for the rest of this afternoon, and be with us again on Saturday. Showers and thunderstorms will form mainly over the higher terrain during the heat of the afternoon hours both days and migrate slowly to the northeast. Locally heavy rain is expected out of some of the storms this afternoon and evening, and gusty winds are also possible on Saturday as south to southwest winds increase ahead of a cold front. A drier air mass will move down from central Canada late this weekend. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Goes East visible loop shows numerous showers and TSRA across the western third of PA in association with MCV lifting NE across the SW corner of PA. Another cluster of slow-moving TSRA was over the Lower Susq Valley where PWATS were over 2 inches. In The Central third of the state, weak ridging and warm air aloft was helping to cap deep convection for now, but high res CAMS indicate coverage of showers/TSRA increasing for several hours into this evening across this area where the axis of highest sfc-based cape (2500-3000 j/kg) exists. The instability and high PWAT Air will lead to torrential rainfall rates in excess of 2 inches per hour and will cause flooding problems in any locations where TSRA train for that time or slightly longer. Will continue to monitor the evolution of the convection closely to see if the current Flash Flood Watch across parts of S-Cent PA and the Laurel Highlands requires expansion over the western Mtns or over the Lower Susq Valley. 19Z temps are right near their fcst maxes in the low-mid 80s across the mtns, and mid to upper 80s throughout the valleys of Central and Southern PA. Heat index values will be in the low-mid 90s in the SE through 23Z. && .SHORT TERM /MIDNIGHT THROUGH 6 PM SATURDAY/... Storms will greatly diminish by late this evening - much like Thurs evening. However, that slight upper low/MCV drifting NE across Central PA could keep things going a little longer INVOF KUNV and KIPT. Saturday should start similar to today, but the wind will be more out of the W than S/SW (today). Heights will be sagging all day and a wind shift is seen moving down at the leading edge of the slightly drier air. The NW to SE progression of this front should be most noticeable after sunset Sat evening. SPC has all of the area in the MRGL risk of severe thunder Sat. Similarly, the Day 2 ERO from WPC places most of the CWA in the SLGT risk category, higher than ystdy and today (we are in the MRGL for Excessive Rain and subsequent flooding for the rest of the today). Will mention both +RA and gusty winds in the wx grid for Sat, and highlight these threats in the HWO. Tonight's mins will be uncomfortably warm again, with the SE hanging a few degs above 70F. High temps Saturday will be almost identical to those of today in most places, but could be a few deg warmer across the Susq Valley as a more noticeable WSW boundary layer flow/subsidence develops ahead of an approaching Cfront. Heat Indices will climb into the 90s again in the SE. As a north to northeast breeze develops in the wake of the CFROPA, dewpoints and PWATs should begin to fall off gradually. Would expect that the storms would last a little longer into the night with the sfc feature and some lift ongoing at sunset. But, the convection will become less numerous as we approach midnight Sat night. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Drier air will gradually slip southward into the area, with the 12z GEFS showing PWATs dropping to -1SD below normal across nrn PA Sunday into Monday. However, the cold front could get hung up just south of the region, which would maintain a low chance for aftn SHRA/TSRA across srn PA both Sunday and Monday. As is often the case in July, the higher humidity never makes it very far to our south and it will gradually return northward into central PA later next week. Along with increasing humidity will come the potential for diurnal convection. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... Updated the TAFS here late this afternoon for showers and storms on the radar. Earlier discussion below. Predominantly VFR will continue late this afternoon/evening at the majority of CPA terminals. Expect scattered to numerous T-storms drifting slowly NNE across the Lower Susq Valley and Western Mtns, likely consolidating across the Central third of the state this evening/early tonight. Will continue to utilize VCTS at many airfields given uncertainly in timing and point- location impact. .Outlook... Sat...AM fog/low stratus cigs. Sct-nmrs PM t-storm impacts Sat afternoon and evening as a cold front moves southeast across PA during the afternoon and evening hours. Sun...Isolated PM t-storm psbl srn 1/2. Mon...AM fog psbl nrn 1/2. Isolated PM t-storm psbl srn 1/2. Tue...Isolated PM t-storm psbl srn 1/3. Wed...Mainly VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for PAZ024>026- 033>035. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Dangelo/Lambert LONG TERM...Evanego AVIATION...Lambert/Martin
Hazardous weather outlook, Jul 5, 10:46 AM EDT, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1046 AM EDT Fri Jul 5 2019 PAZ004>006-010>012-017>019-027-028-036-037-041-042-045-046-049>053- 056>059-063>066-061500- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Mifflin-Juniata-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 1046 AM EDT Fri Jul 5 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered slow-moving thunderstorms with heavy downpours and frequent cloud-to-ground lightning are expected later this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms with heavy downpours are possible again on Saturday as a cold front approaches from the northwest. Some of these storms may also make gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024>026-033>035-061500- Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton- 1046 AM EDT Fri Jul 5 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms with heavy downpours are possible again on Saturday as a cold front approaches from the northwest. Some of these storms may also make gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Jul 5, 2:12 PM EDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service State College PA
212 PM EDT Fri Jul 5 2019
PAZ058-059-051915-
Lebanon PA-Schuylkill PA-
212 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND LEBANON
COUNTIES UNTIL 315 PM EDT...
At 211 PM EDT, Doppler radar indicated a strong thunderstorm over
Lickdale, moving northeast at 15 mph.
Brief wind gusts between 40 and 50 mph and half inch hail are
possible.
Locations impacted include...
Sand Hill, Pine Grove, Fredericksburg, Friedensburg, Harper Tavern,
Lickdale, Fort Indiantown Gap, Jonestown, Ravine, Summit Station and
Ono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
a 15 to 20 minute period of torrential rainfall is also occurring
with this storm, and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4054 7616 4052 7626 4052 7634 4049 7644
4042 7632 4040 7631 4034 7654 4034 7662
4038 7664 4043 7664 4065 7631
TIME...MOT...LOC 1811Z 239DEG 11KT 4043 7652
LambertSpecial weather statement, Jul 5, 2:22 PM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service State College PA
222 PM EDT Fri Jul 5 2019
PAZ033-051900-
Somerset PA-
222 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
300 PM EDT...
At 221 PM EDT, Doppler radar indicated a strong thunderstorm over
Meyersdale, moving northeast at 20 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Meyersdale, Berlin, Garrett and Shanksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall of over 1 inch in just 20 to 30 minutes is also
occurring with this storm, and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.
Turn around don't drown.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3980 7914 3986 7912 4002 7891 3990 7876
3987 7876 3976 7904
TIME...MOT...LOC 1821Z 241DEG 17KT 3985 7900
LambertLocal storm report, Jul 5, 2:49 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT FRI JUL 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM FLASH FLOOD 1 S FRIEDENS 40.03N 79.01W
07/05/2019 SOMERSET PA 911 CALL CENTER
SEVERAL FLOODED ROADWAYS INCLUDING PIERSOL ROAD NEAR
LISTIE AND STUTZMANTOWN ROAD WEST OF SHANKSVILLE.
&&
EVENT NUMBER CTP1901504
JRBLocal storm report, Jul 5, 2:50 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT FRI JUL 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLOOD WINDBER 40.23N 78.83W
07/05/2019 SOMERSET PA 911 CALL CENTER
WATER OVER THE ROAD ON JACKSON AVENUE.
&&
EVENT NUMBER CTP1901505
JRBLocal storm report, Jul 5, 4:03 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT FRI JUL 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 1 S LISTIE 40.02N 79.01W
07/05/2019 SOMERSET PA PEMA
SWIFT WATER RESCUE TEAM ACTIVATED FOR UNKNOWN NUMBER OF
RESIDENTS STRANDED IN A MOBILE HOME PARK ON PIERSOL RD
IN SOMERSET TOWNSHIP.
&&
EVENT NUMBER CTP1901506
TRAVISLocal storm report, Jul 5, 6:16 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT FRI JUL 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 S EAST BERLIN 39.92N 76.98W
07/05/2019 M1.59 INCH ADAMS PA PUBLIC
&&
EVENT NUMBER CTP1901507
TRAVISThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:00 PM EDT | Areal Flood Advisory | CTP | Warren | 2 hr |
| Jul 4, 8:28 PM EDT | Flash Flood Warning | CTP | Warren | 3 hr |
| Jul 4, 11:30 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jul 5, 5:25 AM EDT | Flash Flood Watch | CTP | Bedford, Blair, Cambria, Fulton, Huntingdon, Somerset | 16 hr |
| Jul 5, 12:51 PM EDT | Areal Flood Advisory | CTP | Dauphin, York | 3 hr |
| Jul 5, 1:47 PM EDT | Areal Flood Advisory | CTP | Somerset | 118 min |
| Jul 5, 1:54 PM EDT | Areal Flood Advisory | CTP | Warren | 2 hr |
| Jul 5, 1:54 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 111 min |
| Jul 5, 2:12 PM EDT | Special Weather Statement | CTP | Lebanon | 63 min |
| Jul 5, 2:22 PM EDT | Special Weather Statement | CTP | Somerset | 38 min |
| Jul 5, 2:41 PM EDT | Flash Flood Warning | CTP | Somerset | 2 hr |
| Jul 5, 2:51 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 114 min |
| Jul 5, 3:18 PM EDT | Areal Flood Advisory | CTP | Cambria, Clearfield | 117 min |
| Jul 5, 3:52 PM EDT | Areal Flood Advisory | CTP | Clearfield | 113 min |
| Jul 5, 4:13 PM EDT | Areal Flood Advisory | CTP | Adams, Franklin | 3 hr |
| Jul 5, 4:39 PM EDT | Areal Flood Warning | CTP | Somerset | 2 hr |
| Jul 5, 5:51 PM EDT | Areal Flood Advisory | CTP | Adams | 114 min |
| Jul 5, 7:18 PM EDT | Special Weather Statement | CTP | Clinton | 57 min |
| Jul 5, 7:49 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.